Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 16, NWS Elko, NV

June 9, 2017White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jun 9, 2017, 2:54 PM PDT for White Pine County, Nevada. It took effect at Jun 11, 2017, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 2:54 PM PDT (21:54 UTC)
In effect from
Jun 11, 2017, 11:00 AM PDT
Expired
Jun 10, 2017, 2:26 PM PDT
In force
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS75 KLKN 092154
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
254 PM PDT Fri Jun 9 2017

NVZ035-101600-
/O.NEW.KLKN.WI.Y.0016.170611T1800Z-170612T0500Z/
White Pine County-
254 PM PDT Fri Jun 9 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM PDT SUNDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 10 PM PDT Sunday. 

* WINDS...south 30 to 40 mph with gusts up to 55 mph.

* TIMING...Strongest wind gusts expected in the afternoon and
  evening

* IMPACTS...Motorists should be prepared for strong winds and
  hazardous driving conditions, especially when driving high
  profile vehicles on US 50 and US 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
2 follow-up statements
098 
WWUS75 KLKN 100908
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
208 AM PDT Sat Jun 10 2017

NVZ035-110315-
/O.CON.KLKN.WI.Y.0016.170611T1800Z-170612T0500Z/
White Pine County-
208 AM PDT Sat Jun 10 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM PDT
SUNDAY...

* WINDS...south 25 to 35 mph with gusts up to 55 mph. Locally
  higher gusts will be possible across eastern White Pine County
  and over the higher terrain. 

* TIMING...Strongest wind gusts expected in the afternoon and 
  evening

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles on US 50 and US 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

94
966 
WWUS75 KLKN 102126
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
226 PM PDT Sat Jun 10 2017

NVZ035-111200-
/O.UPG.KLKN.WI.Y.0016.170611T1800Z-170612T0500Z/
/O.NEW.KLKN.HW.W.0005.170611T1700Z-170612T0600Z/
White Pine County-
226 PM PDT Sat Jun 10 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM PDT SUNDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 10 AM to 11 PM PDT Sunday. 

* WINDS...south 25 to 35 mph with gusts up to 65 mph. Locally
  higher gusts will be possible over the higher terrain.

* TIMING...Strongest wind gusts expected in the late afternoon
  through early evening.

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles on US 50 and US 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ041-111200-
/O.NEW.KLKN.HW.W.0005.170611T1700Z-170612T0600Z/
Northeastern Nye County-
226 PM PDT Sat Jun 10 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM PDT SUNDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 10 AM to 11 PM PDT Sunday. 

* WINDS...south 25 to 35 mph with gusts up to 65 mph. Locally
  higher gusts will be possible over the higher terrain.

* TIMING...Strongest wind gusts expected in the late afternoon
  through early evening.

* IMPACTS...Motorists should be prepared for strong winds and
  hazardous driving conditions, especially when driving high
  profile vehicles on US 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

LW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:37 AM PDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 3:37 AM PDT, 11 hours 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
337 AM PDT Fri Jun 9 2017

.SYNOPSIS...A strong low pressure system beginning to affect the
Pacific Northwest will drag a strong cold front across the state
today with setting up the stage for a markedly cooler temperatures
for the weekend. Upper level low will then move over the Great
Basin Sunday and Monday with several rounds of precipitation.
High temperatures on Monday could be in the 50s for many locations
across northern Nevada with lows in the 30s Monday and Tuesday
morning.

&&

.SHORT TERM...Today through Saturday. Large scale ascent ahead of
a shortwave trough combined with a cold front moving through the
state will bring a few light showers to northern Nevada today. A
slight chance of thunderstorms will exist if deep enough
convection develops across northeastern NV this afternoon.
Favorable upper-level dynamics will remain over northwest NV
Saturday with a few light showers expected across western Humboldt
county.

Temperatures will be closer to normal for the start of the
weekend, but expect even cooler, below normal temperatures for
the start of the extended as the main upper low moves closer to
the region.

Winds will continue to remain strong ahead of the front today
with the strongest gusts of up to 40 mph across northern Nye and
White Pine counties. Winds will diminish Saturday with the
exception for a brief period of gusty conditions expected in the
evening with gusts up to 30 to 35 mph in Nye and White Pine
counties.

.LONG TERM...Saturday night through Friday.

Saturday - Subtle pertubations will be embedded in the SW flow,
however moisture will be lacking. SW winds will keep Saturday dry
and pleasant. Winds will be breezy across much of the area.

Sunday through Tuesday - Models are in much better agreement
tonight, thus raising confidence into the moderate range. Many of
the ensembles are fairly consistent with the EURO being very
consistent between the 12Z and 00Z runs. There is also a nice
cluster of the H5 closed low center between the CMC, GFS, NAM,
SREF, and ECMWF. High confidence remains for much cooler weather,
with daytime highs Sunday and Monday in the 50s/60s.

A deep and anomalous H5 low, which is 3-4 standard deviations
below normal, will traverse across the I80 corridor. This will
drag a strong cold front across the region Sunday aftn with
rapidly falling temps post frontal. Snow levels will crash to
around 6000ft by late evening and very early Monday morning.
Given the dynamic nature and amount of available moisture,
several inches of snow will be likely for elevations over
6500-7000ft. The heaviest snow would fall across northern NV mtns.
Even though several inches may fall, no issues are expected at
pass levels across the region. However, if you are traveling you
will want to keep an eye on the forecast. Backcountry recreation
could be hazardous due to falling snow, wind, and/or cold wet
rain. If not prepared, hypothermia could be a real concern. Plan
accordingly and check the forecast before you go.

The system will also be slow to move with a steady soaking rain
possible across many areas of northern NV. Widespread areal
averages could range 0.10" to 0.30" with localized higher amounts,
especially higher elevations.

By Monday, the low will lift NE and wrap around precip will likely
move into eastern NV. Snow levels will be at their lowest very
early Monday morning. A rain snow mix or a brief changeover to
snow could be possible for elevations around 6K. Locations such
as, but not limited to: Lamoille, Spring Creek near the Ruby
Mtns, Lee, Eureka, Wildhorse, and Charleston could see some
rain/snow or snow in the morning. Any snow would rapidly
changeover to rain by later Monday morning. Little to no
accumulations is expected at this time.

Wrap around valley rain and mtn snow will likely cont through
Monday aftn. By later in the evening through Tuesday morning,
precip should finally begin to move away from the region.

Wednesday through Friday - Zonal flow will overspread the area
through Thursday. By Friday, a ridge will begin to rapidly build
into the Silver State. This will result in continued dry weather
with temps warming into the 80s.

&&

.AVIATION...VFR conditions all terminals next 24 hours. SW winds
will be in the 15-25kt range, gusting to 35 kts. A SCT/BKN deck of
clouds around 7-8K could develop at KEKO/KWMC during the aftn.

&&

.FIRE WEATHER...Cooler temperatures have filtered into northern
Nevada associated with the passage of a cold front. Temperatures
will still be rather warm today and Saturday across central Nevada
before even cooler temperatures associated with a strong low
pressure system settle into the state Sunday and Monday. In
addition, northern Nevada fire zones 467, 468, 469, and 470 have a
decent chance in receiving a wetting rain event Sunday through
Monday as the upper-low and precipitation move over the state.

Winds and RH will reach Red Flag criteria once again today across
fire zone 457. However, winds will be slightly lower than
yesterday but minimum daytime RH will drop into the single digits.
Overall, conditions will improve over the weekend, especially in
northern Nevada zones.

Though relative humidity values will improve for Saturday, expect
locations in fire zone 457 to reach to near critical levels. At
this time, however, it does not look to be widespread and winds
will be lower than the past few days.

&&

.HYDROLOGY...Temperatures will continue to cool over the next few
days slowing the snowmelt process in the higher elevations. This
will slowly reduce flows on the smaller creeks and streams.

Lamoille Creek continues its diurnal fluctuations into minor
flood stage as the creek normally peaks in the evening. An areal
Flood Warning remains in effect.

The Humboldt River at Palisade is running high but is expected to
remain below flood stage.

The Humboldt River at Battle Mountain remains near minor flood
stage and is expected to remain steady for the next couple of
days.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues in minor flood
stage and will continue to slowly rise through the week.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT this evening for Northern Nye
County/Lander and Eureka Counties South of Highway 50.

&&

93/94/94/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:49 PM PDTFire Weather WatchLKN24 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.